Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 233, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2013, 11:42 PM CDT for 4 counties in Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2013, 11:42 PM CDT (04:42 UTC)
- Expired
- May 22, 2013, 12:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Attala County, MS, Choctaw County, MS, Montgomery County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 9:01 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 4.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1286 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:53 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 21, 8:53 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 853 PM CDT TUE MAY 21 2013 .UPDATE...FOCUS FOR THE REST OF THIS EVENING AND SOME OF THE OVERNIGHT WILL BE WITH STRONG AND SEVERE STORMS MOVING THROUGH A GOOD PORTION OF THE FORECAST AREA. A LARGE LINE OF STORMS IS JUST ABOUT TO ENTER THE NW PART OF THE CWA AND EXPECTATIONS ARE FOR THIS TO STEADILY PUSH E/SE INTO THE CENTRAL PORTION OF THE CWA BEFORE SHOWING A DECREASING TREND. DRIVING THIS LINE IS A COMPACT UPPER DISTURBANCE WHICH IS OVER SOUTHERN OK AND A LARGE COMPOSITE COLD POOL (OUTFLOW BOUNDARY) WHICH HAS CAUSE QUITE A BIT OF WIND DAMAGE OVER NE TX/NW LA/SW AR. OVER THE PAST HOUR OR TWO...THE OUTFLOW BOUNDARY HAS BECOME BETTER BALANCED WITH THE CONVECTION AND THIS SHOULD PROVE TO SUPPORT A DAMAGING WIND THREAT ACROSS THE WESTERN HALF OF THE CWA BEFORE IT MAY RUN OUT OF STEAM. INSTABILITY IS NOT GREAT (1500 J/KG MLCAPE)...BUT SYSTEM DYNAMICS LOOK TO SUPPORT SVR STORMS THIS EVENING AND A PORTION OF THE OVERNIGHT. AS FOR TIMING...LOOKS LIKE THE LINE COULD BE WITHIN THE NATCHEZ TRACE CORRIDOR BETWEEN 1130 PM AND 130 AM...THEN DIMINISHING EAST OF THAT AFTER 1-2 AM. AS FOR HAZARDS...DAMAGING WINDS WILL BE THE PRIMARY FOCUS WITH A SMALL THREAT FOR SMALL HAIL. THE EARLIER THREAT FOR A FEW TORNADOES HAS DECREASED DUE TO 0-3KM SHEAR VECTORS ORIENTED TO THE NE AND THE LINEAR COMPLEX PROPAGATING TO THE E/SE. A SVR TS WATCH MAY BE ISSUED FOR A PORTION OF THE FOR SOME OF THE NIGHT PERIOD. /CME/ && .AVIATION...TIMING THE RESTRICTIONS WITH THE STORMS WILL BE THE FOCUS TONIGHT. OUTSIDE THAT...VFR CONDITIONS LOOK TO PREVAIL WITH SOME POTENTIAL FOR A PERIOD OF MVFR CEILINGS BETWEEN 11-14Z WED MORNING. NOT SURE IF THERE WILL BE MUCH PRECIP DEVELOPMENT ON WED DUE TO WHAT IMPACTS TO THE ATMOSPHERE HAPPEN FROM THE STORM COMPLEX TONIGHT...THUS WILL NOT MENTION PRECIP RISK FOR THE AFTERNOON TIMEFRAME. /CME/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 69 85 61 90 / 79 48 9 6 MERIDIAN 65 85 60 90 / 41 43 22 5 VICKSBURG 70 86 59 89 / 100 43 5 5 HATTIESBURG 68 87 67 90 / 31 40 17 10 NATCHEZ 70 86 64 88 / 95 49 10 15 GREENVILLE 68 85 61 88 / 100 34 3 3 GREENWOOD 69 84 58 87 / 100 43 4 5 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CME/
Hazardous weather outlook, May 21, 11:12 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1112 PM CDT TUE MAY 21 2013 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040- 041-230415- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY- 1112 PM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS... PORTIONS OF NORTHEAST LOUISIANA AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY STRONG STORMS ARE POSSIBLE TONIGHT INTO WEDNESDAY MORNING AS A DISTURBANCE SWINGS ACROSS THE REGION. THE MOST INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF WIND GUSTS TO 50 MPH AS WELL AS SOME SMALL HAIL. OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NO LONGER NEEDED TONIGHT. MSZ026>033-036>039-042>045-047>050-053>055-059>063-230415- GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA- WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON- ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- 1112 PM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY A LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO MOVE ACROSS THE CENTRAL MISSISSIPPI TONIGHT. DAMAGING WIND GUSTS OF 60 MPH AND NICKEL SIZED HAIL ARE POSSIBLE WITH THE MOST INTENSE STORMS. A BRIEF TORNADO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...HAS BEEN REQUESTED TONIGHT. MSZ046-051-052-056>058-064>066-072>074-230415- KEMPER-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-JEFFERSON DAVIS- COVINGTON-JONES-MARION-LAMAR-FORREST- 1112 PM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY STRONG STORMS ARE POSSIBLE TONIGHT AS A LINE OF STORMS ALONG AND AHEAD OF AN OUTFLOW BOUNDARY SAGS INTO THE AREA. THE MOST INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF WIND GUSTS TO 50 MPH AS WELL AS SMALL HAIL. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. ADDITIONAL STRONG STORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE WEDNESDAY AS A DISTURBANCE MOVES ACROSS THE AREA AND COMBINES WITH A WARM MOIST AND UNSTABLE AIRMASS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 22
In the hours before
Local storm report, May 21, 10:43 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1043 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG INVERNESS 33.35N 90.59W
05/21/2013 SUNFLOWER MS PUBLIC
REPORTS OF ESTIMATED WIND GUSTS UP TO 60MPH AND POSSIBLE
POWERLINES DOWN DUE TO MULTIPLE OUTAGES IN THE AREA.
REPORT RELAYED VIA SOCIAL MEDIA.
&&
DCOXLocal storm report, May 21, 11:01 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1101 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 7 SSW LAKE PROVIDENCE 32.72N 91.23W
05/21/2013 EAST CARROLL LA LAW ENFORCEMENT
REPORTS OF 4 POWERLINES DOWN AT 6289 HIGHWAY 580 AND A
TREE DOWN ON HIGHWAY 134.
&&
DCOXLocal storm report, May 21, 11:07 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1107 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG VICKSBURG 32.33N 90.87W
05/21/2013 WARREN MS AMATEUR RADIO
REPORTS OF TREES DOWN AND POWER OUTAGES IN VICKSBURG.
&&
DCOXSpecial weather statement, May 21, 11:07 PM CDT, 35 minutes before
MSZ042-220440-
YAZOO MS-
1107 PM CDT TUE MAY 21 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1107 PM CDT TUE MAY 21 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES SOUTHEAST OF BENTON AT 1108 PM CDT...MOVING EAST AT
45 MPH.
PEOPLE IN NORTHERN YAZOO COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3287 8997 3284 8999 3283 9000 3283 9002
3280 9002 3269 9018 3272 9057 3296 9028
TIME...MOT...LOC 0408Z 280DEG 38KT 3279 9021
CMELocal storm report, May 21, 11:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1117 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG VICKSBURG 32.33N 90.87W
05/21/2013 WARREN MS AMATEUR RADIO
REPORTS OF DAMAGE TO A BUILDING ON WASHINGTON STREET.
PART OF THE ROOF WAS BLOWN OFF.
&&
DCOXLocal storm report, May 21, 11:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1121 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG GRENADA 33.78N 89.81W
05/21/2013 GRENADA MS EMERGENCY MNGR
REPORTS OF TREES AND POWERLINES DOWN IN THE CITY OF
GRENADA AND THROUGHOUT THE COUNTY.
&&
DCOXThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:12 PM CDT | Special Weather Statement | JAN | Sunflower | 28 min |
| May 21, 7:15 PM CDT | Special Weather Statement | JAN | Leflore | 30 min |
| May 21, 7:50 PM CDT | Special Weather Statement | JAN | Leflore | 30 min |
| May 21, 8:12 PM CDT | Severe Thunderstorm Warning | JAN | Grenada, Leflore | 33 min |
| May 21, 8:39 PM CDT | Special Weather Statement | JAN | Bolivar | 61 min |
| May 21, 8:43 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 62 min |
| May 21, 9:33 PM CDT | Special Weather Statement | JAN | Leflore, Sunflower, Washington | 62 min |
| May 21, 9:42 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Issaquena, Sharkey, Sunflower, Washington | 63 min |
| May 21, 10:01 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren | 59 min |
| May 21, 10:03 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Leflore | 57 min |
| May 21, 10:15 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Leflore | 60 min |
| May 21, 10:44 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Hinds, Madison, Warren, Yazoo | 61 min |
| May 21, 10:47 PM CDT | Severe Thunderstorm Warning | JAN | Grenada, Montgomery | 43 min |
| May 21, 11:07 PM CDT | Special Weather Statement | JAN | Yazoo | 33 min |
| May 21, 11:09 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Montgomery | 36 min |
| May 21, 11:12 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds | 63 min |
| May 21, 11:17 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 43 min |
| May 21, 11:20 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 55 min |
| May 21, 11:35 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 70 min |
| May 21, 11:55 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Scott | 50 min |
| May 22, 12:05 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Oktibbeha | 55 min |
| May 22, 12:16 AM CDT | Severe Thunderstorm Warning | JAN | Winston | 44 min |
| May 22, 12:25 AM CDT | Wind Advisory | JAN | Bolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more | 3 hr |
| May 22, 12:55 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Noxubee, Oktibbeha | 65 min |
| May 21, 8:16 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 59 min |
| May 21, 9:06 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Morehouse, Richland, West Carroll | 69 min |
| May 21, 9:29 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula | 61 min |
| May 21, 10:34 PM CDT | Special Weather Statement | JAN | Catahoula, Concordia | 41 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.